Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 60, NWS Grand Forks, ND

June 1, 1998Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 1998, 7:59 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1998, 7:59 PM CDT (00:59 UTC)
Expired
Jun 1, 1998, 8:30 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 189 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:05 PM CDTHail 0.75New York Mills, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 020059 RRA
SVRFAR
MNC111-159-020130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
759 PM CDT MON JUN 1 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA
  SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA

* UNTIL 830 PM CDT

* AT 758 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR NEW YORK
  MILLS OR 25 MILES SOUTHEAST OF DETROIT LAKES. THE STORM WAS MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFTON
  WADENA

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:40 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 1, 2:40 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT MON JUN 1 1998

ADAP CONTINUES TO FOCUS MAX INSTABILITY ACRS WCNTRL MN WITH SFC BASED
LI/S TO -4 AND DECENT MSTR CONVERGENCE.  WATCH TIL 02Z LOOKS GD THEN LN
OF STMS CURRENTLY MOVG THRU OTTER TAIL AND WADENA COUNTIES SHOULD EXIT
CWA.  STG CAA FOLLOWS THE CONVECTION WITH TRANSITION INTO A FALL-LIKE
REGIME DURING THE NEXT 24 HRS.  CDFNT RATHER SHALLOW AT FIRST LOOKING
MORE LIKE AN ANAFNT WITH ISENTROPIC LIFT ON THE COLD SIDE OF THE BNDRY.
SWRS LIKELY OVRNIGHT WITH THIS FNTL CONFIGURATION ALG WITH STG NERLY
WNDS.  WILL CLEAN UP ZN MAINLY FOR EXPIRATION OF WATCH AND END OF
EVENING PD. UPDATE OUT BY 930 PM.

 BELLES

In the hours before

Local storm report, Jun 1, 7:00 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
700 PM CDT MON JUN 1 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

315 PM     ITASCA STATE PARK         MN   0.75 INCH HAIL
06/01/98   CLEARWATER

330 PM     LAPORTE                   MN   WIND DAMAGE
06/01/98   HUBBARD                        TREES DOWN

415 PM     BARNESVILLE 8SE           MN   0.75 INCH HAIL
06/01/98   WILKIN

435 PM     PELICAN RAPIDS 6N         MN   0.75 INCH HAIL
06/01/98   OTTER TAIL

508 PM     VERGAS                    MN   0.75 INCH HAIL
06/01/98   OTTER TAIL

457 PM     DETROIT LAKES 12SE        MN   0.75 INCH HAIL
06/01/98   BECKER

520 PM     DENT                      MN   0.75 INCH HAIL
06/01/98   OTTER TAIL

600 PM     MENAGHA 2S                MN   0.75 INCH HAIL
06/01/98   WADENA

555 PM     AKELEY 5N                 MN   0.75 INCH HAI$L
06/01/98   HUBBARD

KENNEDY/KELLENBENZ
Local storm report, Jun 1, 7:00 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
700 PM CDT MON JUN 1 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

315 PM     ITASCA STATE PARK         MN   0.75 INCH HAIL
06/01/98   CLEARWATER

330 PM     LAPORTE                   MN   WIND DAMAGE
06/01/98   HUBBARD                        TREES DOWN

415 PM     BARNESVILLE 8SE           MN   0.75 INCH HAIL
06/01/98   WILKIN

435 PM     PELICAN RAPIDS 6N         MN   0.75 INCH HAIL
06/01/98   OTTER TAIL

508 PM     VERGAS                    MN   0.75 INCH HAIL
06/01/98   OTTER TAIL

457 PM     DETROIT LAKES 12SE        MN   0.75 INCH HAIL
06/01/98   BECKER

520 PM     DENT                      MN   0.75 INCH HAIL
06/01/98   OTTER TAIL

600 PM     MENAGHA 2S                MN   0.75 INCH HAIL
06/01/98   WADENA

555 PM     AKELEY 5N                 MN   0.75 INCH HAI$L
06/01/98   HUBBARD

KENNEDY/KELLENBENZ

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.